Understanding Temperature Changes During Medical Abortion
Medical abortion, also known as the abortion pill or medication abortion, is a safe and effective method that involves taking prescribed medications to terminate a pregnancy. During this process, it is common for individuals to experience changes in body temperature. In this article, we will explore the temperature fluctuations that can occur during a medical abortion and discuss when it is necessary to seek medical attention.
Temperature changes and medical abortion:
- Moderate increase in body temperature:
It is not uncommon for the body temperature to rise slightly during a medical abortion. This can be attributed to hormonal changes caused by the medications involved, such as mifepristone and misoprostol.
- Low-grade fever:
Some individuals may experience a mild fever during a medical abortion. A low-grade fever is defined as a body temperature above the normal range of 97 °F (ca. 36 °C) to 99 °F (ca. 37 °C) but below 100.4 °F (38 °C). This low-grade fever is generally a temporary side effect of the medications, and it usually resolves independently without medical intervention.
- Infection-related symptoms:
While a slight increase in temperature is considered normal during a medical abortion, it is important to be aware of the signs of infection.
Seek medical attention if you experience any of the following symptoms:
- High fever (over 100.4 °F or 38 °C)
- Severe abdominal pain
- Foul-smelling vaginal discharge
- Excessive bleeding that soaks more than two pads per hour
When to seek medical attention:
- High fever:
If your body temperature rises above 100.4 °F (38 °C), it may indicate an infection that requires medical evaluation and treatment. High fever combined with other symptoms like severe abdominal pain or persistent bleeding should be taken seriously and prompt you to seek immediate medical attention.
- Prolonged or abnormal bleeding:
While heavy bleeding is expected during a medical abortion, if you experience excessive bleeding that saturates more than two pads per hour for more than two hours, it is essential to consult a healthcare professional. Excessive bleeding could be a sign of an incomplete abortion or other complications.
During a medical abortion, it is common for individuals to experience changes in body temperature, with some experiencing a slight increase or low-grade fever. However, it is crucial to differentiate between normal temperature fluctuations and potential signs of infection. Monitoring your temperature and being aware of any other accompanying symptoms is important. If you experience a high fever or abnormal bleeding, it is essential to seek immediate medical attention. Always remember to consult a healthcare professional to ensure your safety and well-being throughout the entire medical abortion process.
Dr. Kopp Kallner. M.D. in Obstetrics & Gynecology, Columbia University Medical School.
Buy Abortion Pills